Hail, Lincoln
- When
- August 19, 3:43 PM CST to 3:45 PM CST
- Where
- Lincoln County, 3.42 mi NW of Canton to 1.66 mi WNW of Canton Muni Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.340, -96.640
Thunderstorms produced marginally large hail near the city of Canton in southeast South Dakota during the afternoon of August 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced marginally large hail near the city of Canton in southeast South Dakota during the afternoon of August 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 19, 3:25 PM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 425 PM CDT WED AUG 19 2009 .DISCUSSION... PRESENT SURFACE ANALYSIS SHOWING AREA OF LOW PRESSURE LOCATED OVER NORTHEASTERN SOUTH DAKOTA...WITH TRAILING COLD FRONT SOUTHWARD THROUGH THE EASTERN JAMES RIVER VALLEY. ELEVATED CONVECTION HAS BEEN FORMING LATE THIS AFTERNOON BEHIND THE FRONT...THROUGH WESTERN AND CENTRAL PORTIONS OF THE STATE...AND EXPECT THIS AREA OF SHOWERS AND THUNDERSTORMS TO PUSH INTO OUR WESTERN AREAS BY LATER THIS AFTN... THEN TRACK TO THE EAST DURING THE EVENING HOURS. HAVE HAD SOME CLEARING AHEAD OF THE FRONT...AND COULD POP A FEW SEVERE STORMS IF WE CAN CONTINUE TO GET SOME HEATING THROUGH THE AFTERNOON WITH CAPE VALUES IN EXCESS OF 1000 J/KG AND SOME DECENT SPEED/DIRECTIONAL SHEAR. BEHIND THE FRONT...WITH LOWERING FREEZING HEIGHTS AND STEEP LAPSE RATES...COULD ALSO SEE SOME STORMS WITH SMALL HAIL. LATER IN THE NIGHT...WITH ABUNDANT SHORTWAVE ENERGY CROSSING THE AREA WILL SEE A CHANCE OF SHOWERS THROUGH THE NIGHTTIME HOURS...WITH HIGHEST CHANCES IN OUR NORTHEAST CLOSEST TO THE UPPER LEVEL LOW. WITH CAA... WILL SEE SLIGHTLY COOLER TEMPERATURES...IN THE MID AND UPPER 50S. CLASSIC WRAPAROUND FOR THU WITH STG NWLY FLOW OF COOL MOIST AIR AND SCT -SHRA ESP FOR THE NERN HLF OF THE CWA THRU THE AFTN. SO UPPED POPS FM PREV FCST. ALSO LWRD HIGHS A COUPLE DEG AND UPPD WINDS A LIT MORE. WRAPAROUND LIFTS NE OF AREA THU NGT WITH GRADUAL DCRS OF WINDS AND CLOUDS. NWLY FLOW CONTINUES THRU FRI AND SHOULD MIX OUT FAIRLY BREEZY MOST AREAS ALONG WITH A MODERATION OF AIR MASS. STILL WENT A LIT COOLER THAN PREV FCST FOR FRI THRU SAT NGT AS COOLER AND DRIER AIR LINGERS. RETURN TO SUMMER WX EXPCD FOR SUN THRU WED AS SLY FLOW BRINGS BACK WARMER AND MORE HUMID AIR. NEXT CHC TSTMS WILL BE FROM RIDGE RIDERS AND FRONTAL BOUNDARY SAGGING SOUTH INTO THE AREA FROM LATER MON NGT THRU WED. APPEARS BEST DYNAMICS HOLD OFF TIL TUE NGT AND WED BASED ON COMPOSITE OF LONG RANGE MODELS. && .AVIATION... SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS AFTERNOON AND EVENING...AND WHILE VFR CONDITIONS WILL PREVAIL THROUGH MOST OF THE NIGHT...THERE COULD BE A LOCAL LOWERING OF CONDITIONS UNDER HEAVIER STORMS. TOWARD 12Z...MAY HAVE LOWERING OF CEILINGS INTO THE MVFR RANGE AT THE KFSD AND KHON TAF SITES. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. JM/RSR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1122 AM CDT WED AUG 19 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1122 AM CDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL DEVELOP AND SPREAD OVER THE AREA FROM THE NORTHWEST THIS AFTERNOON AND CONTINUE THIS EVENING. ISOLATED STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH IN AREAS GENERALLY EAST OF A LINE FROM BROOKINGS TO YANKTON. FURTHER NORTH AND WEST...AFTERNOON STORMS MAY PRODUCE SMALL HAIL...AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM IN AREAS GENERALLY EAST OF A LINE FROM BROOKINGS TO YANKTON. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 28 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194191.